MAUDE Adverse Event Report: BOVIE MEDICAL CORP BOVIE; HIGH FREQENCY DESICCATOR

BOVIE MEDICAL CORP BOVIE; HIGH FREQENCY DESICCATOR
Catalog Number A942
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer alleged that during homeostasis of the left eyelid ptosis surgery.The bipolar was activated and discharged from the tip.The patient's eyelashes burned due to the activation.During this procedure, the surgeon turns the eyelid inside out and shortens the eyelid muscles from the inside of the eyelid.There is possibility that the patient could have inflammation or burns over time, but there were no obvious burns confirmed immediately after the incident.The eyelid surgery was completed including suturing and the area around the left eye was treated with cooling after surgery.
 
Additional Manufacturer Narrative
The customer returned a bipolar forcep that was a product manufactured by bovie medical.However, the customer returned a942 generator as it was in use during the incident.The unit is being returned for testing and possible repair.A follow up report will be submitted with the results of the generator testing.This is the first complaint recorded of its kind.
 
Additional Manufacturer Narrative
Generator was returned for further testing, along with accessories, to service center on their rma 834000904 on 2/24/2023.Complaint not confirmed.All returned products functioned as necessary and passed specifications.It was noted that seals on the generator were pushed in (then replaced), however, it is not believed that these seals had any impact on the functionality of the generator.Reference attached repair report for further information.According to attached ifu for a942 - mc-55-239-001 revision 3: "danger: fire / explosion hazard - do not use the bovie® derm 941/942 in the presence of flammable materials"."the sparking and heating associated with electrosurgery can provide an ignition source.Observe fire precautions at all times.When using electrosurgery in the same room with any of these substances or gases, prevent their accumulation or pooling under surgical drapes, or within the area where electrosurgery is performed." root cause is determined to be user error in operating the electrosurgical device very close to flammable material.Body hair/lashes are considered a flammable material.Therefore, when the bipolar became active in proximity to the eye lashes, the eye lashes became an ignition source for the burn to occur.Based on the information provided thus far, no further actions are required.This can be seen as the final report.If additional information is obtained that alleges additionally patient involvement or information pertinent to the investigation, a follow up report will be submitted.

Brand Name
BOVIE
Common Device Name
HIGH FREQENCY DESICCATOR
Manufacturer (Section D)
BOVIE MEDICAL CORP
5115 ulmerton road
clearwater FL 33760
Manufacturer (Section G)
BOVIE MEDICAL CORP
5115 ulmerton road
clearwater FL 33760
Manufacturer Contact
brandi meath
3034 owen drive
antioch, TN 37013
6159645290
MDR Report Key16421958
Report Number3007208013-2023-00008
Device Sequence Number20264244
Product Code GEI
UDI-Device Identifier10607151011175
UDI-Public10607151011175
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K161134
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberA942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/25/2023
Supplement Date Received by Manufacturer01/25/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown